Louisiana, 2022

Flash Flooding in Louisiana, August 24, 2022

August 24, 2022 · NWS SHV · 3 events in 1 county or zone

A weak frontal boundary and associated surface low pressure remained stationary across North-central Louisiana on August 24th. Precipitable water values were on the order of two inches along and south of this boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak frontal boundary and associated surface low pressure remained stationary across North-central Louisiana on August 24th. Precipitable water values were on the order of two inches along and south of this boundary. Meanwhile, a weak shortwave trough began to shift southeastward from the Plains into the Four State Region, which served to reinforce the lift along the frontal boundary and resulted in numerous showers and thunderstorms in the early morning hours. Widespread rainfall amounts of 3-4 inches with isolated higher amounts in excess of 6 inches fell across parts of La Salle Parish which resulted in multiple reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 24, 2:56 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 24, 2:56 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
356 AM CDT Wed Aug 24 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Wednesday through Thursday)
Issued at 355 AM CDT Wed Aug 24 2022

Overnight into Wednesday morning, only scattered precipitation,
locally heavy at times over isolated areas, lingers across portions
of northwest Louisiana on the southeastern flank of a weak stalled
surface low pressure center. It is across this southeastern quadrant
of the Four State Region that the greatest chances of rainfall will
continue into the daytime hours Wednesday. That being said, at least
chance PoPs continue to the north and west as far as the I-30
corridor. Based on the relative underperformance in terms of radar
activity through the night, it may be that model guidance is being
overly aggressive in terms of coverage and QPF values Wednesday. A
small shortwave trough will attempt to organize itself and slide
southeastward across the Plains into the Four State Region today
into tomorrow, which for the time being looks capable of providing a
return of forcing resulting in continued chances of showers and
thunderstorms for the majority of the region through the forecast
period.

Today's Excessive Rainfall Outlook highlights a Moderate Risk for
flash flooding which is now confined to our easternmost zones in
north central Louisiana, with the southeastern third of the region
remaining in a Slight Risk. General thunderstorms remain possible,
but organized severe weather is not anticipated.

A more mixed out atmosphere will prevent temperatures from
skyrocketing today, but the more scattered nature of today's precip
and resulting breaks in the cloud cover will provide opportunity to
climb into the mid to upper 80s across our western zones, while
lower 80s will dominate the forecast to the east. Morning lows
Thursday will settle again in the low to mid 70s, followed by a near
repeat performance of today's highs on Thursday, if not a shade
warmer by a degree or two.

/26/

&&

.LONG TERM...
(Thursday Night through Wednesday)
Issued at 355 AM CDT Wed Aug 24 2022

By late Thursday, a quasi-stationary front will still be located
from Deep East Texas, northeast into Northwest Louisiana, and into
Southeast Arkansas. Convection should be weakening at the start of
the long-term period as diurnal instability wanes. However, more
scattered showers and thunderstorms are likely along and southeast
of the stalled front, which should become fairly diffuse during the
day Friday. Widespread heavy rainfall is not anticipated and
stronger storms should be a bit more spotty as a weak shortwave
ridge moves across the Southern Plains. Any subsidence from the
ridge will likely be overcome by diurnal instability and the return
of low-level southerly flow across most of the region by the
afternoon.

The flow aloft will abruptly shift to southwesterly by sunrise
Saturday as the ridge moves into the Southeast CONUS and and upper
trough axis moves across the Plains. With an uncapped atmosphere in
place, a broad zone of vertical ascent from the passing upper trough
should result in more scattered afternoon convection Saturday
through at least Monday. The highest rain chances should be in
Louisiana south of Interstate 20 and east of Interstate 49 where the
deepest moisture will be located.

The forecast becomes more uncertain for Tuesday and beyond. Medium
range model guidance suggests another east-west oriented frontal
boundary will slowly drift southward across the region. The GFS,
ECMWF, and NBM all have very high PoPs with this front drifting
south. There's not exactly a well-defined upper trough with this
front and the steering flow appears somewhat weak. This could set us
up for another round of widespread soaking rains for next Tuesday
and Wednesday. Rainfall amounts do not appear to be anywhere near
what we just received. However, soils will still be saturated and a
renewed threat for flooding may become a concern early next week.

CN

&&

.AVIATION...
(06Z TAFS)
Issued at 1215 AM CDT Wed Aug 24 2022

For the 24/06Z TAFS, previously widespread rainfall has diminished
considerably as of the 05Z hour. Brief isolated redevelopment is
not out of the question, particularly across our southeastern
airspace by morning, with scattered showers and storms during the
day Wednesday. Overnight, deteriorating conditions can be
expected in the form of reduced CIGS to widespread IFR and
possibly LIFR conditions in the predawn hours. VIS will likely
also drop with the onset of patchy fog in saturated regions with
calm winds. Overall, winds will be from the east in our northern
zones and from the south in southern zones, with variability of a
counterclockwise orientation around a lingering surface low,
generally calming to speeds of less than 5 kts overnight.

/26/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  86  74  86  73 /  60  40  50  20
MLU  83  73  83  72 /  70  50  70  30
DEQ  87  70  87  70 /  30  10  30  10
TXK  84  73  85  72 /  50  20  40  10
ELD  81  70  83  69 /  70  40  60  10
TYR  87  74  88  73 /  30  20  30  10
GGG  86  73  87  72 /  40  20  40  10
LFK  88  73  90  72 /  60  40  60  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Flood Watch through this evening for LAZ005-006-011>014-017>020-
     022.

OK...None.
TX...Flood Watch through this evening for TXZ165>167.

&&

SHORT TERM...26
LONG TERM....09
AVIATION...26
Hazardous weather outlook, Aug 23, 2:44 PM CST, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
344 PM CDT Tue Aug 23 2022

ARZ050-051-059>061-070>073-LAZ001>004-010-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>153-241200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-De Soto-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-
Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
344 PM CDT Tue Aug 23 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, northwest Louisiana, southeast Oklahoma, east
Texas and northeast Texas.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms this evening will
begin to diminish slowly in coverage and intensity as we move through
the overnight hours. No additional widespread flooding is expected
overnight, therefore the Flash Flood Watch has been cancelled.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are possible mainly during the
daytime hours Wednesday through Monday. The strongest storms could
produce gusty winds and heavy downpours. However, severe weather and
flash flooding is not currently anticipated.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

LAZ005-006-011>014-017>020-022-TXZ165>167-241200-
Lincoln-Union-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-La Salle-Angelina-San Augustine-
344 PM CDT Tue Aug 23 2022

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana and east Texas.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms this evening will
begin to diminish slowly in coverage and intensity as we move through
the overnight hours. Even so, some of these storms could still
produce locally heavy rainfall and some low area flooding is still
possible this evening into the overnight hours. Therefore, the Flash
Flood Watch has been extended through tonight and into Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are possible mainly during the
daytime hours Wednesday through Monday. There will continue to be an
excessive heavy rainfall threat Wednesday through Wednesday Evening
that could result in a flash flood threat. Beyond Wednesday Evening,
scattered thunderstorms for the remainder of the week, through the
upcoming weekend and into Monday of next week could produce gusty
winds and heavy downpours. However, severe weather and flash flooding
is not currently anticipated.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed tonight.

LAZ021-241200-
Caldwell-
344 PM CDT Tue Aug 23 2022

This Hazardous Weather Outlook is for north central Louisiana.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms this evening will
begin to diminish slowly in coverage and intensity as we move through
the overnight hours. Even so, some of these storms could still
produce locally heavy rainfall and some low area flooding is still
possible this evening into the overnight hours. Therefore, the Flash
Flood Watch has been extended through tonight and into Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are possible mainly during the
daytime hours Wednesday through Monday. There will continue to be an
excessive heavy rainfall threat Wednesday through Wednesday Evening
that could result in a flash flood threat. Beyond Wednesday Evening,
scattered thunderstorms for the remainder of the week, through the
upcoming weekend and into Monday of next week could produce gusty
winds and heavy downpours. However, severe weather and flash flooding
is not currently anticipated.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed tonight.

13

The radar

The Ft Polk radar (KPOE), 99 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, La Salle

When
August 24, 5:00 AM CST to 7:15 AM CST
Where
La Salle County, 0.47 mi NW of Jena to 0.45 mi NW of Jena
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.685, -92.136

West Elm Street was flooded in Jena.

Flash Flood, La Salle

When
August 24, 5:00 AM CST to 7:15 AM CST
Where
La Salle County, 1.38 mi S of Zenoria to 1.37 mi S of Zenoria
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.730, -92.330

A portion of Ebenezer Tap Road south of Highway 500 was washed out and closed to traffic.

Flash Flood, La Salle

When
August 24, 5:00 AM CST to 7:15 AM CST
Where
La Salle County, 0.59 mi E of Summerville to 1.46 mi NE of Summerville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.750, -92.160

Taylor Chapel Road and Zeagler Cutoff Road were both flooded in the Summerville community.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2022Every state in 2022This day in weather historyWarnings in Louisiana, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053353, 1053355, 1053360.